Texas, 2009

Hail and Damaging Wind in Texas, May 9, 2009

May 9, 2009 · NWS FWD · 3 events in 1 county or zone

A few afternoon thunderstorms reached severe limits and produced marginally severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A few afternoon thunderstorms reached severe limits and produced marginally severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 9, 2:30 PM CST, 40 minutes earlier.

Area forecast discussion, May 9, 2:30 PM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
330 PM CDT SAT MAY 9 2009

.DISCUSSION...
SHALLOW/WEAK FRONTAL BOUNDARY CONTINUES TO BISECT NORTH TEXAS FROM
S OF COMANCHE TO S OF HILLSBORO...TO NEAR ATHENS. MEANWHILE...STAGNANT
PATTERS OF FLAT UPPER RIDGE OVER SW TX INTO MEXICO WITH FASTER WNW
ZONAL FLOW ALOFT FROM RED RIVER/NWD WILL PERSIST NEXT 48 HOURS...SETTING
UP OCCASIONAL ROUNDS OF SHOWERS AND THUNDERSTORMS ACROSS NRN HALF OF
NORTH TEXAS THROUGH MONDAY...AS DISTURBANCES RIDE OVER THE TOP OF THE
FLAT UPPER RIDGE. MEANWHILE...NOCTURNAL SSELY/MOISTURE RICH LOW LEVEL
FLOW WILL CONTINUE TO RIDE UP SHALLOW FRONTAL INVERSION THROUGH THE
NEAR TERM WITH OCCASIONAL...SEVERE WEATHER WITH STEEP LAPSE RATES AND
HIGHER INSTABILITY ON TOP OF THE SHALLOW FRONT...AS IT CREEPS NWD THROUGH
THE DAY SUNDAY AND INTO SUNDAY. MAIN SEVERE THREAT SHOULD BE HAIL...THOUGH
LOCALLY GUSTY WINDS WILL BE AN ISSUE NEXT 24-48 HOURS AS WELL...AGAIN
MAINLY ACROSS NORTH HALF OF NORTH TEXAS WHERE WEAKER CAPPING INVERSION
WILL EXIST.

ON TOP OF THE LOCALIZED SEVERE POTENTIAL...AREAS ALONG/NE OF A GAINESVILLE...
MCKINNEY...SULPHUR SPRING LINE HAVE SEEN THEIR SHARE OF HEAVY RAINFALL
THE PAST WEEK...WITH STORMS TRAINING SOME THIS AFTERNOON ALONG HWY 82
FROM SHERMAN TO PARIS. FEEL THIS WILL CONTINUE TO BE AN ACTIVE AREA
WITH POSSIBLE EPISODES OF TRAINING CONVECTION AND ADDITIONAL HEAVIER
RAINFALL...WHICH WOULD LIKELY CAUSE RUN OFF AND SOME FLOOD PROBLEMS
ONCE AGAIN...ESPECIALLY DURING OVERNIGHT PERIODS. WE HAVE ISSUED A FLASH
FLOOD WATCH FOR THESE SAME AREAS FOR LATE TONIGHT THROUGH MONDAY MORNING/
SEE HIGHLIGHT LINE BELOW AT THE END OF THIS PRODUCT FOR DETAILS ON
WATCH/.

OTHERWISE...UPPER RIDGE SHOULD BEGIN TO EXPAND LATER MONDAY/MONDAY NIGHT
AND PUSH THE SHORTWAVE TRAIN AND OLD FRONT BACK FAR ENOUGH NORTH TO
DRY NORTHERN NORTH TEXAS OUT FOR A FEW DAYS...BEFORE ANOTHER WEAKENING
COLD FRONT SETTLES INTO THE AREA LATE WEDNESDAY THROUGH THURSDAY...WITH
RAIN CHANCES ONCE AGAIN MAINLY NORTH OF I-20...WHERE THEY DONT NEED
IT. BY FRIDAY INTO NEXT WEEKEND...THIS FRONT WILL GO SHOOT NORTH OUT
OF THE AREA ONCE AGAIN WITH A RELATIVELY DRY PERIOD ONCE AGAIN.

TEMPS WILL BE BELOW NORMAL NORTH...NEAR/ABOVE NORMAL SOUTH DUE TO DISCREPANCY
WITH FRONT/CLOUDS/RAINFALL THROUGH MONDAY AND AGAIN MID WEEK.

05/

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  59  74  59  75  64 /  40  40  40  40  10
WACO, TX              62  81  62  83  67 /  20  10  10  10   0
PARIS, TX             58  70  58  71  60 /  60  50  70  60  20
DENTON, TX            58  71  58  73  63 /  50  40  50  50  20
MCKINNEY, TX          59  72  59  75  61 /  50  40  60  50  20
DALLAS, TX            61  74  61  77  66 /  40  40  40  40  10
TERRELL, TX           61  76  61  77  64 /  30  30  40  40  10
CORSICANA, TX         64  79  64  80  65 /  20  10  20  20   5
TEMPLE, TX            64  82  64  86  68 /  20  10  10  10   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM MIDNIGHT CDT TONIGHT THROUGH MONDAY
MORNING FOR TXZ091>095-104>107.

&&

/05
Hazardous weather outlook, May 9, 2:36 PM CST, 34 minutes before
HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
336 PM CDT SAT MAY 9 2009

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-101000-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
336 PM CDT SAT MAY 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THROUGH TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF NORTH
TEXAS THROUGH TONIGHT. LARGE HAIL AND HEAVY RAINFALL ARE THE
PRIMARY THREAT...BUT DAMAGING WINDS MAY OCCUR OVER THE SOUTHERN
COUNTIES. A FLASH FLOOD WATCH IS IN AFFECT FOR THE RED RIVER
COUNTIES AND NORTH OF A MCKINNEY TO SULPHUR SPRINGS LINE
FROM MIDNIGHT THROUGH DAYBREAK SUNDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
A CHANCE OF THUNDERSTORMS WILL CONTINUE OVER THE NORTHERN HALF
OF NORTH TEXAS SUNDAY THROUGH TUESDAY...AND AGAIN WEDNESDAY
AFTERNOON THROUGH THURSDAY. MARGINALLY SEVERE THUNDERSTORMS MAY
DEVELOP ON WEDNESDAY AND THURSDAY. A FLASH FLOOD WATCH IS IN AFFECT
FOR THE RED RIVER COUNTIES AND NORTH OF A MCKINNEY TO SULPHUR SPRINGS
LINE FROM SUNDAY MORNING THROUGH MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED ALONG THE RED
RIVER THROUGH TONIGHT.

In the hours before

Special weather statement, May 9, 12:25 PM CST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
125 PM CDT SAT MAY 9 2009

TXZ107-091900-
HOPKINS TX-
125 PM CDT SAT MAY 9 2009

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN HOPKINS COUNTY

AT 125 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 13 MILES NORTHEAST OF SULPHUR SPRINGS...MOVING
EAST AT 25 MPH.

PEA-SIZED HAIL AND WIND GUSTS TO 35 MPH CAN BE EXPECTED FROM THIS
STORM.

LAT...LON 3315 9530 3312 9555 3333 9559 3336 9530
      3334 9529
TIME...MOT...LOC 1825Z 260DEG 21KT 3326 9541
Special weather statement, May 9, 12:41 PM CST, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
141 PM CDT SAT MAY 9 2009

TXZ093-094-091915-
GRAYSON TX-FANNIN TX-
141 PM CDT SAT MAY 9 2009

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN FANNIN COUNTY
  GRAYSON COUNTY

AT 140 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
CLUSTER OF THUNDERSTORMS WITH HEAVY RAINFALL OCCURRING ACROSS
CENTRAL AND NORTHERN GRAYSON COUNTY THAT WILL MOVE INTO AND ACROSS
FANNIN COUNTY THROUGH 215 PM. THE STORMS WERE MOVING EAST AT 30 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE BELLS...BONHAM...
COLLINSVILLE...DENISON...DODD CITY...DORCHESTER...ECTOR...HONEY
GROVE...KNOLLWOOD...POTTSBORO...SAVOY...SHERMAN...WHITESBORO...
HENDRIX...EISENHOWER STATE PARK AND BONHAM STATE PARK.

PEA-SIZED TO HALF INCH HAIL AND WIND GUSTS TO 35 MPH CAN BE EXPECTED
FROM THESE STORMS.

LAT...LON 3385 9585 3355 9587 3351 9693 3386 9692
      3387 9678 3384 9676 3384 9671 3387 9669
      3388 9661 3384 9659 3383 9651 3378 9648
      3379 9642 3371 9634 3378 9628 3377 9618
      3382 9619 3384 9616 3385 9602 3389 9595
TIME...MOT...LOC 1840Z 265DEG 26KT 3370 9658
Special weather statement, May 9, 1:19 PM CST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
219 PM CDT SAT MAY 9 2009

TXZ093-094-091945-
GRAYSON TX-FANNIN TX-
219 PM CDT SAT MAY 9 2009

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN FANNIN COUNTY
  CENTRAL GRAYSON COUNTY

AT 218 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 4 MILES NORTHWEST OF SHERMAN...MOVING EAST AT 20
MPH. ADDITIONAL STRONG STORMS WERE STRETCHING TO THE NORTHEAST TO
NORTH OF BONHAM.

CITIES IN THE PATH OF THIS STORM INCLUDE BELLS...BONHAM...
COLLINSVILLE...DENISON...DORCHESTER...ECTOR...KNOLLWOOD...
POTTSBORO...SAVOY...SHERMAN...WHITESBORO...HENDRIX AND EISENHOWER
STATE PARK.

HEAVY RAINFALL...MARBLE-SIZED HAIL...AND WIND GUSTS TO 40 MPH CAN BE
EXPECTED FROM THIS STORM.

IF THIS STORM CONTINUES ON ITS PRESENT COURSE...A SEVERE WEATHER
WARNING MAY BE NEEDED.

LAT...LON 3385 9585 3361 9586 3349 9693 3379 9694
      3383 9655 3383 9651 3378 9648 3379 9642
      3371 9631 3378 9628 3377 9618 3382 9619
      3384 9616 3385 9602 3388 9600 3386 9597
      3390 9594
TIME...MOT...LOC 1918Z 256DEG 16KT 3365 9666

82/JLD
Special weather statement, May 9, 1:43 PM CST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
243 PM CDT SAT MAY 9 2009

TXZ094-095-092015-
LAMAR TX-FANNIN TX-
243 PM CDT SAT MAY 9 2009

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN FANNIN COUNTY
  WESTERN LAMAR COUNTY

AT 243 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 20 MILES NORTHEAST OF BONHAM...MOVING EAST AT 20
MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY
RAINFALL...MARBLE-SIZED HAIL...AND WIND GUSTS TO 40 MPH CAN BE
EXPECTED FROM THIS STORM.

LAT...LON 3355 9560 3365 9603 3385 9603 3386 9601
      3386 9587 3385 9583 3386 9581 3386 9559
TIME...MOT...LOC 1943Z 271DEG 16KT 3377 9590

82/JLD
Special weather statement, May 9, 1:46 PM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
246 PM CDT SAT MAY 9 2009

TXZ093-094-092045-
GRAYSON TX-FANNIN TX-
246 PM CDT SAT MAY 9 2009

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN FANNIN COUNTY
  CENTRAL GRAYSON COUNTY

AT 245 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
CLUSTER OF STRONG THUNDERSTORMS ACROSS NORTHERN GRAYSON AND FANNIN
COUNTIES...MOVING EAST AT 20 MPH.

CITIES IN THE PATH OF THESE STORMS INCLUDE
BELLS...BONHAM...DENISON...DODD
CITY...ECTOR...KNOLLWOOD...POTTSBORO...SAVOY...HENDRIX AND
EISENHOWER STATE PARK.

HEAVY RAINFALL...MARBLE-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE
EXPECTED FROM THIS STORM.

LAT...LON 3385 9600 3357 9597 3354 9664 3383 9675
      3384 9657 3383 9651 3378 9648 3379 9642
      3371 9634 3371 9631 3378 9628 3376 9622
      3377 9618 3380 9617 3382 9619 3384 9617
TIME...MOT...LOC 1945Z 264DEG 18KT 3368 9631

82/JLD
Special weather statement, May 9, 2:16 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
316 PM CDT SAT MAY 9 2009

TXZ095-092115-
LAMAR TX-
316 PM CDT SAT MAY 9 2009

...SIGNIFICANT WEATHER ADVISORY FOR...
  LAMAR COUNTY

AT 315 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF THUNDERSTORMS STRETCHING ACROSS THE NORTHERN HALF OF THE
COUNTY...MOVING EAST AT 25 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE BLOSSOM AND PARIS.

CLOUD TO GROUND LIGHTNING... HEAVY RAINFALL...PEA-SIZED HAIL...AND
WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THESE STORMS.

LAT...LON 3394 9556 3391 9554 3388 9545 3387 9534
      3390 9534 3389 9531 3352 9530 3361 9585
      3385 9585 3387 9581 3386 9578 3390 9575
      3390 9570 3392 9564 3395 9561
TIME...MOT...LOC 2015Z 272DEG 22KT 3368 9533

82/JLD

The radar

The Dallas/Ft Worth radar (KFWS), 194 km away, was scanning. The volume nearest the first event began at 21:08 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Lamar

When
May 9, 3:10 PM CST
Where
Lamar County, 2.27 mi S of Globe
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
33.697, -95.703

Penny size hail was reported at FM 38 and FM 2820.

Thunderstorm Wind, Lamar

When
May 9, 3:35 PM CST
Where
Lamar County, 0.92 mi NNW of Parks
Measured
50 kt (58 mph) estimated gust
Property damage
$250
Reported by
Law Enforcement
Coordinates
33.663, -95.555

A large tree fell down in the central part of Paris and blocked a street.

Hail, Lamar

When
May 9, 3:38 PM CST
Where
Lamar County, 0.17 mi NE of Paris
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
33.652, -95.528

Penny size hail was reported near Paris Junior College on the southeast side of Paris.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169222, 169223, 169224.